Lead author Professor Peter Sever said the investigation demonstrated that aching muscles and other reported symptoms could not be blamed on the cholesterol-lowering drugs.
The study, which involved around 10,000 patients at risk of heart and artery disease, highlighted a “nocebo effect” phenomenon that can turn expected bad outcomes into reality.
It is the opposite to the well-known placebo effect, the beneficial response experienced by some trial patients to “dummy” drugs containing no active ingredients.
Warnings of a number of common side effects listed on statin information leaflets were giving rise to nocebo symptoms despite having no provable connection with the drugs, the researchers found. Reports of side effects had led to a fall in the number of patients taking statins, and a reluctance among some doctors to prescribe them, Prof Sever said. The consequences for high-risk patients were serious, he argued.
Prof Sever, of Imperial College London, said: “There are people out there who are dying because they’re not taking statins, and the numbers are large, the numbers are tens of thousands, if not hundreds of thousands. And they are dying because of a nocebo effect, in my opinion.”
Muscle pain and weakness is one of the main symptoms complained of by up to a fifth of patients taking statins. Other side effects challenged by the new findings include erectile dysfunction, cognitive effects such as memory loss, and poor sleep.
The study, published in The Lancet, was conducted in two phases, the first of which included 10,180 patients aged 40 to 79 from the UK, the Irish Republic and Scandinavia.
Patients, all suffering from high blood pressure or considered to be at risk of heart disease, were randomly assigned to treatment with the cholesterol-lowering drug atorvastatin or a placebo, and monitored for three years.
The trial was “blinded” so neither the patients nor the doctors treating them knew who was receiving the active drug. In the second, non-blinded phase, 9,899 of the original participants were offered atorvastatin and followed for a further two years. Two-thirds of this group chose to continue treatment with the drug.
During the first part of the study, rates of muscle-related symptoms were similar whether or not patients received the statin or placebo. But subsequently when patients knew they were on statins, reports of muscle-related side effects were 41 per cent more common.
The blinded trial also found no significant difference in rates of erectile dysfunction or cognitive impairment between patients in the active treatment and placebo groups.
Cardiovascular disease causes 27 per cent of all deaths in Scotland, around 16,000 per year, more than 4,600 under the age of 75.
Prof Sever was highly critical of the Medicines and Healthcare products Regulatory Agency (MHRA) for “jumping the gun” by insisting on the side effect warnings in 2009. It had acted on observational reports not based on robust science, he maintained.
“Many of us would say that the MHRA… did not make a profound value judgment based on the evidence,” the professor said. “We would hope that the MHRA will withdraw that request that these side effects should be listed.”
James Cant, director of the British Heart Foundation in Scotland, said: “Statins are an important and proven treatment for preventing coronary heart disease but their use has been clouded by the perception that they cause significant side effects, most notably muscle aches but also memory loss, sleep disturbance and erectile dysfunction.
“However, these complaints are not uncommon in the general population for a whole variety of reasons. Therefore when patients take a statin and develop such symptoms, these understandably attribute them to the statin when it may not be the cause. This study shows that this might indeed be the case.”
The study was funded by drug company Pfizer, which makes statins, but the authors pointed out that all data collection, analysis and interpretation of the results was carried out independently.